Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Sioux Falls, SD

April 19, 2005Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 19, 2005, 11:15 PM CDT for Woodbury County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2005, 11:15 PM CDT (04:15 UTC)
Expired
Apr 19, 2005, 11:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 200415
SVRFSD
IAC193-200445-
/O.NEW.KFSD.SV.W.0020.050420T0415Z-050420T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 PM CDT TUE APR 19 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 1145 PM CDT

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SALIX...OR ABOUT 17 MILES SOUTH OF SIOUX
  CITY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALIX AROUND 1120 PM CDT
  LAWTON AROUND 1135 PM CDT
  MOVILLE AROUND 1140 PM CDT

LAT...LON 4232 9637 4224 9632 4223 9618 4255 9599
      4256 9634

$$

08
2 follow-up statements
000 
WWUS53 KFSD 200431
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 PM CDT TUE APR 19 2005

IAC193-200445-
/O.CON.KFSD.SV.W.0020.000000T0000Z-050420T0445Z/
WOODBURY IA-
1131 PM CDT TUE APR 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
WOODBURY COUNTY...

AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR SALIX...OR ABOUT 16 MILES SOUTHEAST OF 
SIOUX CITY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALIX AROUND 1130 PM CDT
  BRONSON...LAWTON AROUND 1145 PM CDT

LAT...LON 4232 9637 4224 9632 4223 9618 4255 9599
      4256 9634

$$

08
000 
WWUS53 KFSD 200442
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 PM CDT TUE APR 19 2005

IAC193-200451-
/O.CAN.KFSD.SV.W.0020.000000T0000Z-050420T0445Z/
WOODBURY IA-
1141 PM CDT TUE APR 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR WOODBURY COUNTY IS
CANCELLED...

THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED. HEAVY RAIN 
CAN BE EXPECTED IN THE AREA OVER THE NEXT SEVERAL HOURS.

LAT...LON 4232 9637 4224 9632 4223 9618 4255 9599
      4256 9634

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 8:40 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 19, 8:40 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT TUE APR 19 2005

.DISCUSSION...
GOOD E/W QUASI FRONTOGENETICAL BOUNDARY SETTING UP ACRS THE MIDDLE
OF NE TO IA THIS EVE WITH POPCORN TSTMS DVLPG BUT STILL SOMEWHAT
CAPPED OFF AND WITH LITTLE DYNAMICS TO WORK WITH. BUT AS LOW LVL
SLY INFLOW INCREASES SOUTH OF BOUNDARY AND CONVECTIVELY INDUCED
SHORT WAVE MOVES SLOWLY NE FM WRN NE...SHWRS/TSTMS SHOULD INCRS
N OF FNT TNGT AND MOVE INTO SRN CWA AS PER FCST. WITH RELATIVELY
WEAK MID LVL WINDS...ANY SLOW MOVING TSTMS COULD PRODUCE LCLLY
HEAVY RAINS IN FAR SRN CWA...BUT SHOULD NOT BE WIDESPREAD DUE TO
LACK OF DYNAMICS. DO NOT THINK SVR IS LIKELY...BUT AN ISOLD HAILER
OR TWO PSBL FAR SOUTH.

UPDATED SOME GRIDS TO SLOW DOWN DVLPG CLOUDS ESP N AND E IN CWA
TNGT. SOME DRIER AIR INTRUSION FM NORTH MIGHT PRECLUDE OR SLOW DOWN
WDSPRD LOW CLD DVLPMT TNGT...WITH HIGHER MOISTURE AREAS TO S AND
E IN CWA HAVING BEST CHC FOR DVLPMT LATE TNGT AND WED MRNG. ATTM
DO NOT PLAN TO UPDATE ZONES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM
Hazardous weather outlook, Apr 19, 11:07 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 AM CDT TUE APR 19 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1107 AM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN ISOLATED THUNDERSTORM MAY DEVELOP SOUTH OF A LINE FROM SPENCER
TO SIOUX CITY THIS EVENING.  IF STORMS DO DEVELOP...HAIL TO 1
INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING.  THESE
STORMS WILL MOVE ALONG THE NEBRASKA AND SOUTH DAKOTA BORDER EARLY
TONIGHT.  PRIOR TO SUNSET...A FEW OF THESE STORMS MAY BE CAPABLE
OF PRODUCING HAIL UP TO HALF DOLLAR SIZE.  AFTER SUNSET...THESE
STORMS ARE EXPECTED TO PRODUCE ONLY PEA SIZE HAIL AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS DEVELOPING WEDNESDAY
NIGHT IN SOUTH CENTRAL SOUTH DAKOTA.  THESE STORMS WILL SPREAD
NORTH AND EAST ACROSS THE REGION ON THURSDAY.  NO SEVERE WEATHER
IS EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM ALONG THE MISSOURI

RIVER IN SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.